Alert archive / Maine / Flash Flood Warnings in 2009

Flash Flood Warning 11, NWS Caribou, ME

July 4, 2009Hancock County, Maine

NWS Caribou, ME issued this flash flood warning at Jul 4, 2009, 4:57 PM EDT for Hancock County, Maine. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 2009, 4:57 PM EDT (20:57 UTC)
Expired
Jul 4, 2009, 7:34 PM EDT
In force
3 hr
Issued by
NWS Caribou, ME
Area
Storm-based polygon
Flood severity
None

County Hancock County, ME

The radar

The Portland,ME radar (KGYX), 168 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 4:50 PM EDT, 7 minutes earlier.

Area forecast discussion, Jul 4, 4:50 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
450 PM EDT SAT JUL 4 2009

.SYNOPSIS...
LOW PRESSURE ACROSS QUEBEC PROVINCE WILL MOVE EAST ACROSS THE
MARITIMES TONIGHT THROUGH SUNDAY. ANOTHER LOW WILL SLOWLY
APPROACH FROM THE WEST MONDAY THROUGH MID WEEK.
&&

.NEAR TERM /THROUGH TONIGHT/...
THE STABLE MARINE LAYER HAS STIFLED CONVECTION IN THE EASTERN
PORTIONS OF THE CWA THIS AFTERNOON BUT A SFC TROF IS SWEEPING
ACROSS THE STATE ATTM AND CHANGING WINDS TO MORE WESTERLY
DIRECTIONS. CONVECTION IS FIRING ON THE WEST SIDE OF THE TROUGH IN
SW MAINE AND MOVING TOWARDS BANGOR AND DOWNEAST LATER THIS
AFTERNOON AND EVENING ON THE SOUTH SIDE OF THE UPR TROF. THIS
CONVECTION HAS BEEN FIRING IN AREAS OF NEW ENGLAND WHERE SCT SKIES
HAVE ALLOWED SOME AFTERNOON HEATING AND MIXING. THEY ARE ALSO FIRING
AT THE EXIT REGION OF AN UPPER LEVEL JET CORE. WENT WITH SCT
THUNDERSTORMS IN THE SOUTHERN HALF OF THE CWA THROUGH THIS
EVENING. HAVE NOT ADDED ENHANCED WORDING FOR WINDS AND HAIL AT
THIS TIME AS IT APPEARS BEST DYNAMICS WILL BE JUST SOUTH OF THIS
FORECAST AREA. ALL CONVECTION IN THE SOUTHERN HALF OF THE CWA
WILL TAPER OFF THIS EVENING.

THE UPR TROF IS SLOWLY ROTATING NORTHWARD ACROSS NORTHERN AREAS.
SOME LOWER TOP CONVECTION HAS BEEN FIRING IN THE ALLAGASH AND WITH
THE SFC TROF AXIS WHICH IS CURRENTLY OVER THE MILLINOCKET AREA
TOWARDS THE DOWNEAST COAST AND PUSHING NORTHWARD. THIS TROUGH IS
PUSHING THE COASTAL FOG TO THE NORTHEAST...AND SHOULD REMOVE ALL
OF IT FROM THE COASTAL AREAS BY THIS EVENING. THE UPPER TROF WILL
FINALLY BE EXITING NORTHERN MAINE LATE THIS EVENING WITH SHOWERS
ENDING BY MIDNIGHT IN THE FAR NORTH...ALONG WITH DRIER WEST WINDS.

RAISED GUIDANCE TEMPS OVERNIGHT FROM THE UPPER 40S IN THE NW TO
AROUND 50 AS CLOUD COVER AND WINDS SHOULD LIMIT RADIATIONAL COOLING.

EXPECT NORTHERN AREAS TO REMAIN UNDER THE INFLUENCE OF THE UPPER
LOW FOR TOMORROW WITH SOME LIGHT SHOWERS AND MOSTLY CLOUDY SKIES.
SOUTHERN AREAS WILL FARE BETTER WITH SOME DOWNSLOPE DRYING LEADING
TO MORE SUNSHINE AND MINIMAL RISK OF SHOWERS.
&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
A COLD FRONT/TROF WILL REMAIN ACROSS THE REGION SUNDAY NIGHT WHICH
WILL KEEP MOSTLY CLOUDY SKIES AND A CHANCE OF SHOWERS ACROSS
NORTHERN AREAS. ACROSS DOWNEAST AREAS SUNDAY NIGHT...AN ISOLATED
SHOWER IS POSSIBLE EARLY WITH SKIES THEN BECOMING PARTLY CLOUDY
OVERNIGHT. SURFACE TROFFING WILL PERSIST ACROSS THE REGION MONDAY
WITH AN UPPER TROF APPROACHING LATE. SKIES WILL REMAIN MOSTLY
CLOUDY WITH A CHANCE OF SHOWERS ACROSS NORTHERN AREAS...WITH
PARTLY SUNNY SKIES AND A CHANCE OF AFTERNOON SHOWERS DOWNEAST. THE
UPPER LOW/TROF CONTINUE TO MOVE EAST MONDAY NIGHT THROUGH TUESDAY
NIGHT. HOWEVER...MODELS DISAGREE ON THE DETAILS OF THE APPROACHING
UPPER SYSTEM AND DISTURBANCES ROTATING AROUND THE UPPER SYSTEM.
THUS...EXPECT UNSETTLED CONDITIONS ACROSS THE ENTIRE FORECAST AREA
MONDAY NIGHT THROUGH TUESDAY NIGHT WITH A CONTINUING CHANCE OF
SHOWERS AND POSSIBLY INTERVALS OF STEADIER RAIN DEPENDENT ON THE
TIMING AND LOCATION OF THE UPPER FEATURES. TEMPERATURES WILL BE AT
BELOW NORMAL LEVELS MONDAY/TUESDAY.
&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
THE CONFUSED WEATHER PATTERN WILL CONTINUE INTO THE LONG TERM. THE
GFS PLACES A 500HPA LOW OVER CAPE COD...THE ECMWF PLACES IT OVER
THE WRN PORTIONS OF THE CANADIAN MARITIMES WITH A TROUGH EXTENDING
BACK THROUGH CAPE COD. BY 00Z THURS THE GFS AND ECMWF ARE IN
BETTER AGREEMENT WITH THE 500HPA LOW MOVING EAST INTO THE N
ATLANTIC. BY 06Z THURS A HIGH PRESS RIDGE BUILDS ACROSS THE
REGION AND SHIFTS EAST FRI MORNING AS A NEW LOW MOVES INTO THE
SRN PORTIONS OF HUDSON BAY...WITH ITS ASSOCIATED FRONT EXTENDING
SE ACROSS THE ERN GREAT LAKES. BY 00Z SAT THE FRONT WILL BE INTO
WRN ME...AND THROUGH BY 12Z. NRN ME WILL REMAIN UNDER THE
INFLUENCE OF THE WRAP AROUND PRECIP THROUGH THE DAY SAT TO THE END
OF THE FORECAST PERIOD. LOADED GMOS...ADJUSTED SKY AND POP GRIDS
TO BETTER SUPPORT ONE ANOTHER. LOADED NAWAVE4 FOR SEAS. ADJUSTED
SEAS DOWN 00Z SAT THROUGH END OF PERIOD. EXPECT THAT THERE WILL BE
INCREASED SEAS THROUGH THAT PERIOD AS A LOW TRANSITS THROUGH THE
SRN PORTIONS OF THE GULF OF MAINE...HOWEVER DO NOT SEE WINDS
SIGNIFICANT ENOUGH TO SUPPORT THE MODELS FORECAST SEAS.
&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
IFR AND MVFR CONDITIONS WILL IMPROVE THIS EVENING AND OVERNIGHT TO
MVFR AND VFR CONDITIONS ACROSS THE STATE. EXPECT SUNDAY TO FEATURE
VFR ALL DAY IN THE SOUTH WITH MVFR BECMG VFR BY AFTERNOON IN THE
NORTH. OCCASIONAL MVFR CONDITIONS ARE POSSIBLE...MOSTLY ACROSS
NORTHERN AREAS...SUNDAY NIGHT THROUGH MONDAY. OTHERWISE...GENERALLY
VFR CONDITIONS ARE EXPECTED ACROSS THE REGION SUNDAY NIGHT/MONDAY.
MVFR CONDITIONS ARE POSSIBLE AT TIMES ACROSS THE REGION MONDAY
NIGHT THROUGH TUESDAY NIGHT WITH A CHANCE OF SHOWERS. GENERALLY
VFR CONDITIONS ARE EXPECTED WEDNESDAY/THURSDAY...THOUGH MVFR
CONDITIONS COULD OCCUR WITH ANY SHOWERS WEDNESDAY.
&&

.MARINE...
NEAR TERM: THREE FOOT WAVES IN A SOUTH SWELL WILL CONTINUE
OVERNIGHT. WINDS ARE SHIFTING TO WESTERLY DIRECTIONS AND REMOVING
THE PERSISTENT SEA FOG OF RECENT DAYS. THE FOG SHOULD BE GONE FROM
THE WATERS OVERNIGHT AND FOR SUNDAY. WSW WINDS WILL GUST TO NEAR
20 KNOTS EARLY SUNDAY AS LOW PRESSURE STRENGTHENS IN THE
MARITIMES. NO SCA CONDITIONS EXPECTED.

SHORT TERM: WINDS/SEAS ARE GENERALLY EXPECTED TO REMAIN BELOW
SMALL CRAFT ADVISORY LEVELS SUNDAY NIGHT THROUGH THURSDAY...THOUGH
SEAS COULD APPROACH SMALL CRAFT ADVISORY LEVELS
TUESDAY NIGHT/WEDNESDAY. VISIBILITIES COULD BE REDUCED AT TIMES IN
ANY SHOWERS LATER MONDAY THROUGH EARLY WEDNESDAY.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...MWALKER
SHORT TERM...NORCROSS
LONG TERM...NORTON
AVIATION...MWALKER
MARINE...MWALKER/NORCROSS
Hazardous weather outlook, Jul 4, 11:19 AM EDT, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
1119 AM EDT SAT JUL 4 2009

MEZ001>006-010-011-015>017-029>032-051530-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
1119 AM EDT SAT JUL 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-051530-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
1119 AM EDT SAT JUL 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 3:48 AM EDTDense Fog AdvisoryCARHancock, Penobscot, Washington7 hr
Jul 4, 4:22 PM EDTAreal Flood AdvisoryCARPiscataquis17 min
Jul 4, 4:35 PM EDTFlash Flood WarningCARPiscataquis4 hr
Jul 4, 7:00 PM EDTAreal Flood AdvisoryCARWashington2 hr

Nearby

Flash Flood Warnings in Maine, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.